Alert archive / South Dakota / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 95, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 3, 2020, 1:08 AM CDT for 7 counties in South Dakota. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 3, 2020, 1:08 AM CDT (06:08 UTC)
- Expired
- Jul 3, 2020, 2:00 AM CDT
- In force
- 52 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Davison County, SD, Hanson County, SD, Kingsbury County, SD, Lake County, SD, McCook County, SD, Miner County, SD, Sanborn County, SD
The radar
The Sioux Falls radar (KFSD), 76 km from the middle of the area, began a volume at 06:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 6.1 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1949 J/kg
- Mixed-layer CIN
- -83 J/kg
- Mixed-layer LCL
- 1823 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -32 m²/s²
- 0-3 km storm-relative helicity
- 99 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
507
WUUS53 KFSD 030608
SVRFSD
SDC035-061-077-079-087-097-111-030700-
/O.NEW.KFSD.SV.W.0095.200703T0608Z-200703T0700Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
108 AM CDT Fri Jul 3 2020
The National Weather Service in Sioux Falls has issued a
* Severe Thunderstorm Warning for...
Eastern Davison County in southeastern South Dakota...
Southwestern Kingsbury County in east central South Dakota...
Eastern Sanborn County in east central South Dakota...
Western Lake County in east central South Dakota...
Miner County in east central South Dakota...
Western McCook County in southeastern South Dakota...
Hanson County in southeastern South Dakota...
* Until 200 AM CDT.
* At 108 AM CDT, severe thunderstorms were located along a line
extending from near Carthage to 7 miles north of Fulton to 7 miles
west of Dimock, moving east at 30 mph.
HAZARD...60 mph wind gusts.
SOURCE...Ground observation stations.
IMPACT...Expect damage to roofs, siding, and trees.
* Severe thunderstorms will be near...
Howard and Farmer around 120 AM CDT.
Spencer In McCook County around 130 AM CDT.
Winfred around 135 AM CDT.
Ramona around 145 AM CDT.
Salem around 150 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4420 9715 4371 9731 4350 9742 4350 9820
4387 9798 4420 9788
TIME...MOT...LOC 0608Z 289DEG 28KT 4414 9760 4383 9779 4350 9813
HAIL...<.75IN
WIND...60MPH
$$
Kalin2 follow-up statements
003
WWUS53 KFSD 030635
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
135 AM CDT Fri Jul 3 2020
SDC035-061-077-079-087-097-111-030700-
/O.CON.KFSD.SV.W.0095.000000T0000Z-200703T0700Z/
Davison SD-Kingsbury SD-Sanborn SD-Lake SD-Miner SD-McCook SD-
Hanson SD-
135 AM CDT Fri Jul 3 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 AM CDT
FOR EASTERN DAVISON...SOUTHWESTERN KINGSBURY...EASTERN SANBORN...
WESTERN LAKE...MINER...WESTERN MCCOOK AND HANSON COUNTIES...
At 134 AM CDT, severe thunderstorms were located along a line
extending from near Winfred to near Spencer In McCook County to near
Milltown, moving east at 30 mph.
HAZARD...60 mph wind gusts.
SOURCE...Ground observation stations.
IMPACT...Expect damage to roofs, siding, and trees.
These severe storms will be near...
Winfred around 140 AM CDT.
Ramona around 145 AM CDT.
Salem around 150 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4420 9715 4371 9731 4350 9742 4350 9820
4387 9798 4420 9788
TIME...MOT...LOC 0634Z 289DEG 28KT 4408 9734 4377 9753 4344 9788
HAIL...<.75IN
WIND...60MPH
$$
Kalin669
WWUS53 KFSD 030700
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
200 AM CDT Fri Jul 3 2020
SDC035-061-077-079-087-097-111-030708-
/O.EXP.KFSD.SV.W.0095.000000T0000Z-200703T0700Z/
Davison SD-Kingsbury SD-Sanborn SD-Lake SD-Miner SD-McCook SD-
Hanson SD-
200 AM CDT Fri Jul 3 2020
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN DAVISON...SOUTHWESTERN
KINGSBURY...EASTERN SANBORN...WESTERN LAKE...MINER...WESTERN MCCOOK
AND HANSON COUNTIES WILL EXPIRE AT 200 AM CDT...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds are still possible with these thunderstorms.
LAT...LON 4420 9715 4371 9731 4350 9742 4350 9820
4387 9798 4420 9788
TIME...MOT...LOC 0658Z 289DEG 28KT 4402 9709 4371 9728 4338 9764
$$
KalinWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 10:11 PM CDT, 2 hours 57 minutes earlier.
Area forecast discussion, Jul 2, 10:11 PM CDT, 2 hours 57 minutes before
AREA FORECAST DISCUSSION...UPDATED National Weather Service Sioux Falls SD 1011 PM CDT Thu Jul 2 2020 .UPDATE... Issued at 952 PM CDT Thu Jul 2 2020 A line of strong storms progressing through central SD will approach areas along and west of the SD Missouri River Valley in the next few hours. This line is expected to gradually continue to weaken as it approaches the weaker deep layer shear further east. However it may still pose isolated threat of large hail or damaging wind gusts to areas south of a Wessington Springs to Mitchell line, where southernmost cells in the line are supported by the developing low level jet, steeper mid level lapse rates, and untapped instability. && .SHORT TERM...(This Evening through Friday) Issued at 254 PM CDT Thu Jul 2 2020 02.19Z water vapor shows a weak short-wave moving into the western Dakotas within southwest flow aloft. This will be the primary focus for showers and thunderstorms this afternoon and evening. If any one cluster of thunderstorms becomes cold-pool dominant, it could move into areas west of the James River after 00Z tonight. That said, weak shear and lack of forcing preclude any strong to severe thunderstorms in the local area. Otherwise, expect thermal cumulus to dissipate through the evening with mostly clear skies overnight. Lows will range from the mid 60s to near 70 degrees. For Friday, a 500 hPa short-wave ridge builds across the region, resulting in broad albeit weak subsidence. This, combined with a strong thermal cap around 800 hPa should squash convective chances for most of the day. That said, will continue to carry 20-30 POPs across the western forecast area late in the afternoon into the evening to cover any potential bleed over from convection across West River. Highs tomorrow will range form the upper 70s to near 80 degrees. Given dewpoints near 70 degrees, expect another muggy day. .LONG TERM...(Friday Night through Thursday) Issued at 254 PM CDT Thu Jul 2 2020 Aforementioned 500 hPa ridge flattens a bit on Saturday with the 02.12Z model suite hinting at a couple weak short-waves riding the ridge mainly across North Dakota. Think most convection will stay tied to these features, although cannot completely rule out some scattered showers and storms farther south. Will carry 20-30 POPs Saturday afternoon/evening for now, but expect mostly dry conditions for 4th of July festivities. Given the potential for slightly better forcing Saturday, any storms that do develop could be strong as highlighted in the Day 3 SPC Outlook (marginal risk). Bigger threat Saturday will be continued heat and humidity with afternoon heat index values well into the 90s for most locations. Ridge continues to flatten Sunday through much of next week as stronger, more persistent troughing progresses across the northern tier states. Several short-waves look to traverse the Dakotas, but timing/strength differences abound between medium-range models. As a result, chance POPs (30-50%) seem reasonable for much of the long term at this time. Still no strong signals to suggest a change in air mass, so seasonably warm/humid conditions look to continue with daily highs from the upper 80s to lower 90s. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 952 PM CDT Thu Jul 2 2020 A line of storms in central SD will progress slowly eastward late this evening, tracking near KHON and K9V9 around 05z and spreading anvil cirrus across much of the rest of the region. Storms will bring erratic gusty winds and MVFR ceilings/vsby, continuing to weaken and eventually dissipate as they progress eastward overnight. Other than with storms, VFR conditions are expected to prevail through the TAF period. Southeast winds will weaken diurnally around dusk and strengthen slightly to near 10 kts Friday morning. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && UPDATE...BP SHORT TERM...Rogers LONG TERM...Rogers AVIATION...BP
Hazardous weather outlook, Jul 2, 4:56 AM CDT, 20 hours 12 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 456 AM CDT Thu Jul 2 2020 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-031000- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory- Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook- Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton- Union- 456 AM CDT Thu Jul 2 2020 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...Today and tonight. Heat index values this afternoon in the 90s will increase the potential for heat related illness. Those spending time outdoors will need to take precautions, such as staying hydrated and taking more frequent breaks. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Afternoon heat indices remain in the 90s Friday through the holiday weekend, increasing the potential for heat related illnesses. Be sure to drink plenty of fluids and take frequent breaks if working outside. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Jul 3, 12:44 AM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1244 AM CDT FRI JUL 3 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1205 AM TSTM WND GST HURON 44.37N 98.21W
07/03/2020 M62 MPH BEADLE SD ASOS
&&Special weather statement, Jul 3, 1:08 AM CDT, 0 minutes before
Special Weather Statement National Weather Service Sioux Falls SD 108 AM CDT Fri Jul 3 2020 SDZ038-050-052-053-057>059-063-064-030815- Beadle-Gregory-Jerauld-Sanborn-Brule-Aurora-Davison-Charles Mix- Douglas- Including the cities of Huron, Gregory, Burke, Wessington Springs, Alpena, Woonsocket, Chamberlain, Kimball, Plankinton, White Lake, Stickney, Mitchell, Wagner, Platte, Lake Andes, Marty, Armour, Corsica, and Delmont 108 AM CDT Fri Jul 3 2020 Strong gusty winds may occur behind a line of thunderstorms moving across the area. Wind gusts of 45 to 55 with localized higher gusts will be possible for the next couple of hours. Use caution if driving a high profile vehicle and secure loose objects.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 3, 12:28 AM CDT | Severe Thunderstorm Warning | FSD | Charles Mix, Douglas, Gregory | 47 min |
| Jul 3, 12:34 AM CDT | Severe Thunderstorm Warning | FSD | Aurora, Davison, Jerauld, Sanborn | 41 min |
| Jul 3, 12:47 AM CDT | Severe Thunderstorm Warning | FSD | Aurora, Charles Mix, Davison, Douglas, Hutchinson | 43 min |
| Jul 3, 1:29 AM CDT | Severe Thunderstorm Warning | FSD | Bon Homme, Charles Mix, Douglas, Gregory, Hutchinson | 61 min |
| Jul 3, 4:38 PM CDT | Severe Thunderstorm Warning | FSD | Clay, Lincoln, Union | 37 min |
| Jul 3, 5:00 PM CDT | Severe Thunderstorm Warning | FSD | Clay, Union | 45 min |
| Jul 3, 5:25 PM CDT | Severe Thunderstorm Warning | FSD | Union | 50 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.